Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Can Relacore Affect Periods?


 Kat58 - Mon Apr 18, 2005 9:56 am

I am 46 and ever since the birth of my last child 13 yrs ago and a tubal, my periods have been very heavy, gushing the first 3 days and my periods would last 7 days. These last three months I have been going through a depression period since I found out my husband was having an affair on me. Due to this depression I have had a loss of appetite, insomnia and have dropped 25 lbs and went down 3 sizes. Since I was a little overweight to begin with and still needed to lose more I started taking Relacore. Within a week I noticed results in my stomach area so I had continued taking it. My last two periods had come a week early and were light, not like they have been previously. This was before Relacore. After almost a month on Relacore my current period again started early and was light in the beginning. Today my 7th day where it should be light and stopping, it suddenly got heavy again and gushing. So I was wondering if taking Relacore might be affecting my period or could it just be due to the stress and weightloss or could I be going through premenopause. I have had a few nights where I have woke up sweaty on my chest and sometimes go from hot to cold contanstanly taking on and off the blankets.
 R. Zein, Pharm D - Wed Jan 11, 2006 9:39 am

User avatar Dear kat 58

in order to answer this question, i had to do some research , and i have found some warnings and case reports in well-published medical articles about relacore side effects....

I came across an article where there have been some cases of heart-rhythym disturbances associated relacore, there were also other side effects like acne, unwanted hair growth, and yes Menestrual Irregularities


the main reason or the mose likely reason is the fact that relacore contains DHEA, which is dehydroepiandrosterone, a natural steroid hormone produced from cholesterol by the adrenal glands. DHEA is chemically similar to testosterone and estrogen and is easily converted into those hormones. DHEA production peaks in early adulthood and declines in production with age in both men and women.

In many studies indicated that DHEA was effective in controlling obesity in rats and mice. However, Studies on humans have not yet duplicated these results. Despite the lack of sufficient scientific evidence, DHEA supplements are being promoted as having therapeutic effects in many chronic conditions including "cardiovascular disease, diabetes, hypercholesterolemia, obesity, multiple sclerosis, Parkinson's disease, Alzheimer's disease, disorders of the immune system, depression, and osteoporosis."

what i want to tell you , the truth that very little is known about DHEA. Long-term effects of self-medicating by using DHEA supplements may be beneficial, neutral, or harmful, but it is unlikely that DHEA supplements will affect each individual in the same way.

Increasing DHEA may well increase testosterone, which in men may lead to prostate enlargement and in women may lead to facial hair and menestrual irregularities...and i have come across a case in which a woman whom, after taking relacore, stopped getting her periods, and after discontinuing the medication, she regained her periods normally....


it seems like after doing some reading, tha relacore affects people differently, and i advise you to talk to your doctor about your symptoms.

hope that helped thank you
 Kat58 - Wed Jan 11, 2006 10:22 am

Wow! It's been sometime since I first posted this! ... Anyway, as far as my periods go I haven't had any problems since....I am 47 yrs old and will probably be reaching menopause soon so that could have been the problem or it could have been from stress. I have been using Relacore for about a year now with no adverse side effects and I do have to say it does work! I noticed results the first few weeks after I first started taking it and since then have gone down almost 4 sizes! I had run out of Relacore and had stopped taking it for awhile. Around the holidays I gained a little over 10 pounds......normal for most people! .... Anyway, right after Christmas I started back on the Relacore and started exercising again. I am happy to say I am only 3 pounds away from what I was before I gained the weight! I reccomend Relacore to anyone who is trying to lose weight! But as stated, check with your doctor first!
 R. Zein, Pharm D - Wed Jan 11, 2006 10:28 am

User avatar THANKS for your reply, and i am sorry for the late response, in fact i have joined recently, and we in the board are trying to cover topics as much as we can

i appreciate sharing your experience with us, and as i said based on what i read, it seems like people have different experiences with relacore, as it varies from one to one...

i thank you for your reply, and have a great day, and good luck

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us